Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Las Vegas, NV

July 16, 2004Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 16, 2004, 5:06 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 5:06 PM MST (00:06 UTC)
Expired
Jul 16, 2004, 6:00 PM MST
In force
54 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 30 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 4:05 PM MSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3470 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 170006
SVRVEF
AZC015-NVC003-170100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
501 PM MST FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA
  THIS INCLUDES BULLHEAD CITY...WILLOW BEACH...
  SOUTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA
  THIS INCLUDES BOULDER CITY...HOOVER DAM...CALLVILLE BAY...
  COTTONWOOD COVE...LAUGHLIN...SEARCHLIGHT...CAL-NEV-ARI

* UNTIL 600 PM MST(600 PM PDT)

* AT 452 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  AN AREA OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING 
  WINDS IN EXCESS OF 60 MPH. THESE STORMS ARE EXPECTED TO MERGE 
  OVER THE LAKE MEAD NATIONAL RECREATION AREA.

* THE SEVERE THUNDERSTORM WILL BE OVER THE LAKE AND LOWER COLORADO
  RIVER BETWEEN 500 AND 600 PM PDT/MST.

IF ON OR NEAR LAKES MEAD OR MOHAVE...GET OUT OF THE WATER AND MOVE 
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 3514 11472 3504 11439 3562 11430 3622 11437
      3614 11488 3547 11493 3532 11488

$$

RUNK/JACQUES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:28 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 16, 3:28 PM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
328 PM PDT FRI JUL 16 2004

.SYNOPSIS...A SLOW DECREASE IN MONSOON MOISTURE WILL OCCUR OVER THE
WEEKEND AND INTO EARLY NEXT WEEK. THIS DRYING WILL BE BROUGHT ON BY
A SOUTHWEST FLOW THAT WILL DEVELOP AS A LOW PRESSURE SYSTEM
APPROACHES THE WEST COAST. HOWEVER...ENOUGH RESIDUAL MOISTURE WILL
REMAIN THAT ONE CAN NOT RULE OUT ISOLATED TO SCATTERED THUNDERSTORMS
MAINLY OVER THE MOUNTAINS.
&&

.SHORT TERM...SIMILAR TO YESTERDAY STORMS ERUPTED OVER THE MOUNTAINS
OF CLARK COUNTY EARLY THEN HAVE SINCE MOVED NORTH INTO CENTRAL NYE
AND LINCOLN COUNTIES. STORMS SHOULD CONTINUE UP ACROSS SOUTH CENTRAL
NEVADA WELL INTO THE NIGHT AS MODELS KEEP A WEAK VORTICITY LOBE
CIRCULATING AROUND NORTHERN LINCOLN COUNTY. NEXT AREA OF CONCERN
DEALS WITH STORMS MOVING OUT OF YAVAPAI/COCONINO COUNTIES INTO
MOHAVE COUNTY. PRESENTLY...STRONGEST STORMS ARE OVER CENTRAL MOHAVE
COUNTY WITH MOVEMENT TOWARD THE NORTHWEST. STORM OUTFLOWS AND
PROPAGATION FROM ARIZONA STORMS SHOULD FIRE STORMS LATER THIS
AFTERNOON AND THROUGH THIS EVENING ACROSS THE LAKE MEAD NRA...CLARK
AND ERN SAN BERNARDINO COUNTY. HEAVY RAIN STILL A CONCERN FROM
STORMS BUT AGAIN BELIEF AREAS WILL BE LOCALIZED THAT FLASH FLOOD
WATCH NOT NEEDED. ETA MODEL SHOWING WEAK DISTURBANCE FROM DECAYING
COMPLEXES OVER SOUTH CENTRAL ARIZONA DESERTS THIS EVENING WILL BE
MOVING NORTHWARD INTO NORTHWEST ARIZONA OVERNIGHT SO POTENTIAL OF
NOCTURNAL STORMS POSSIBLE ACROSS MOHAVE COUNTY. MODELS IN AGREEMENT
THAT AS UPPER TROUGH APPROACHES THE PACIFIC NORTHWEST COAST LATE
SUNDAY AFTERNOON THAT UPPER FLOW BECOMES MORE SOUTHWESTERLY AND SLOW
DRYING WILL TAKE PLACE. ENOUGH RESIDUAL MOISTURE WILL STILL BE
AROUND THAT ISOLATED THUNDERSTORMS STILL POSSIBLE OVER AT LEAST THE
MOUNTAINS AND MOHAVE COUNTY SUNDAY AND MONDAY.
&&

.LONG TERM...SOME KNOCK DOWN OF RIDGE STILL EXPECTED FROM PAC
NORTHWEST TROUGH AND SOUTHWEST FLOW WILL DECREASE CONVECTION. IN
THE FAR EXTENDED...THURSDAY AND FRIDAY...THERE APPEARS TO BE TWO
CONTENDING ITEMS TO WATCH. THE GFS HAS A WEAK INVERTED TROUGH MOVING
WEST OVER MEXICO AND OVER THE GULF OF CA BY THURSDAY.  A PRECURSOR
TO ANOTHER MOISTURE SURGE? WHILE AT THE SAME TIME GFS ALSO CENTERS
UPPER HIGH OVER SOUTHERN NEVADA BY THEN. THIS WOULD RAISE
TEMPERATURES AND BRING ABOUT SOME SUBSIDENCE OVER MOST OF FORECAST
AREA. RIGHT NOW WILL GO WITH A MOSTLY DRY FORECAST WITH SILENT POPS
OVER TERRAIN OF MOHAVE AND LINCOLN COUNTIES.
&&

.AVIATION...THUNDERSTORMS ARE POSSIBLE FOR THE NEXT SEVERAL HOURS
OVER THE LAS VEGAS VALLEY. THEY ARE ALSO POSSIBLE AGAIN TOMORROW
AFTERNOON...HOWEVER PROBABILITIES FOR THIS WILL BE LESS THAN IN THE
LAST TWO DAYS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

PIERCE/JACQUES
Hazardous weather outlook, Jul 16, 4:29 PM MST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
429 PM PDT FRI JUL 16 2004

AZZ001>003-036-CAZ026>029-NVZ014>022-170700-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LAKE HAVASU AND FORT MOJAVE-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-SHEEP RANGE-SOUTHERN CLARK COUNTY-
SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
429 PM PDT (429 PM MST) FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA

.DAY ONE...TODAY.

...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...

SCATTERED THUNDERSTORMS...SOME SEVERE WITH STRONG WINDS ARE
POSSIBLE UNTIL 9 PM IN MOHAVE...CLARK...SOUTHERN LINCOLN AND
EASTERN SAN BERNARDINO COUNTIES. LOCALLY HEAVY RAIN IS POSSIBLE AS
WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Local storm report, Jul 16, 4:01 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
401 PM PDT FRI JUL 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     DOWNBURST        KINGMAN                 35.21N 114.03W
07/16/2004                   MOHAVE             AZ   LAW ENFORCEMENT

            ARIZONA HIGHWAY PATROL EST. 60 MPH NEAR KINGMAN. HEAVY
            RAIN AND HALF MILE IN VISIBLITY.

&&

BP

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.